I was prescribed 20 mg citalopram. I would like to know if it has helped anyone else with similar anxieties (Agoraphobia, Panic attacks). Also are the side effects awful? I read that it actually made some people more nervous which is the last thing I want.
Hi, Janie! Celexa (and her cousin, Lexapro) are two of the most commonly (and successfully) prescribed medications for depression and/or anxiety disorders. Most people have no side effects, but those who do ~ about 1/4 of patients ~ may feel some mild to moderate sleepiness/insomnia, nausea and dry mouth which can be managed with home/OTC remedies and usually resolve within a few days to a couple of weeks.
It is true that for the few few days your anxiety could become a little worse but that passes quickly.
Citalopram will also not work overnight. Most people will not start to feel the benefits for about a month and it takes about 6-8 weeks to reach full therapeutic levels.
But believe me that the wait is worth it!!!
Please feelfree to post here with any questions or concerns. Lots of people here have or are using Celexa or Lexapro and it's a very popular topic. Sunday is a little slow but I'm sure others will be along to share their experiences.
Best wishes to you! Wildcat
The Citalopram should help you w/stress and panic disorder. I take it mainly for depression. My side effects are some fatigue & slight stomach upset. You will know in a month if it's working.
Hi, in my opinion Citalopram is a very good antidepressant. Unfortunately the way that SSRI's work, is to make you feel worse before you feel better, it can take about 4 weeks, give or take, for you to get full relief from your symptoms and be rid of the induction side effects. I take it primarily for depression, but i also suffer anxiety and agoraphobia, and the Citalopram has been very successful. I have taken it for several years now. I also started on 20mg, now i am stable on 40mg
Jan; All great answers for you myself I think the Citalopram would be my first choice and as said you may feel worse before better but some get away with very little side effects that is normally for just the first 1 to 2 weeks and then you should start to feel a bit better right up to the 4 week full benefits part. Wish you good luck we all know how you feel. and it does get better, Be easy on yourself and try to take it about the same time each day also helps you adjust to it.
Hey. This year I was diagnosed with Panic Disorder with Agoraphobia and Major Depression.
I've been on Citalopram though for 9 years, as my GP prescribed it to me. He said I had General Anxiety and Depression, but I knew it was Agoraphobia.
Before the medication, I was a very angry person. Anger was the only emotion that I showed. I never expressed any other emotion. My mother would think I was going to cry, when I was actually laughing on the inside and happy.
My Agoraphobia was pretty bad. I would avoid going to school, and even dropped out at a really young age because of it. I had a safe zone. The safe zone was the inside of my house. Sometimes the safe zone extended to the yard, like to check the mail. But I could never stay out for too long, or I would freak out. I prefer cramped spaces to open ones.
At one point I didn't leave my safe zone for 6 months, then my mother forced me out on my 18th Birthday. After that, I didn't leave my safe zone for 8 months.
In the beginning my body would shut down when I had a Panic Attack, and I would pass out in public. So I avoided being in public because I was afraid of having an attack and passing out. I was afraid no one would help me when I needed it. Then one day, it actually happened. I was sitting at a table full of people and I passed out. No one helped me. As a 16 year old, this broke me. It also wasn't the last time it happened. So I really have faith in strangers.
I've found that Citalopram doesn't remove my anxiety completely, but it dulls the blade. I rarely have Panic Attacks when I'm on it, but I can find myself in an anxious state where I have fight or flight. But I don't really consider that a Panic Attack. Attacks for me are more intense and even harder to deal with, because when I have fight or flight with a Panic Attack I have so much other stuff that's going on that makes it hell. Like light headedness, abdominal discomfort, feeling sick, numbness and tingling. It's hard to explain the difference.
I have managed to get to a place where I can go out, even by myself. But I find that I only improve when I put in the effort. It feels like the drug only does half the work, and that's probably how it should be. Without effort and trying to get better, you'll always be stuck.
I made the choice to go and see my boyfriend's doctor, who helped him with his Anxiety and Agoraphobia. He actually said that the effects of Citalopram wear off after five years, and suggested that I take Mirtazapine.
I came off the Citalopram too quickly, and ended up with severe withdrawals. I was having Vertigo. I thought that it might have been a side effect from the Mirtazapine. The doctor who prescribed the Mirtazapine is currently away, so I had to see someone else, who said to stop the Mirtazapine and take Zoloft instead.
Well, I didn't do that.. I did some research, and came to my own conclusion that it was a withdrawal symptom, as it was just getting worse, even after coming off of the Mirtazapine. I was having Vertigo just looking to a different direction suddenly. I took a smaller dose of Citalopram last night, and I felt better after about 4 hours, which is how long it takes to absorb into your system (Or so I read, on this site I think it was).
The next day, today, I've had barely any dizziness.
I've decided to give Citalopram another shot, and put in the extra effort to get better. Like with therapy, natural remedies, healthy diet and exercise.
I have been at a state where I was really good in life and had no anxiety at all, but I've had a relapse since then.
I'm sorry this is so long, I just wanted to give a full explanation of my experiences on the drug, because I've been on it for so long.
All drugs have their ups and downs. Citalopram may not be for you. It may not do enough for you. But it's always worth a shot.
Keep this all in mind if you decide to go on or off any anti-depressants. I don't want to scare you off, but also realize that you may still have to work at things, not just rely on the drug.
The Vertigo from Withdrawal is the only side effect I've experienced.
I was experiencing other things. Like anger, crazy emotions and other things. But I think they were a side effect from the Mirtazapine. It made me drowsy, erratic, and like I wasn't myself. After I stopped the Mirtazapine, I felt like myself again.
Please don't self medicate. I know that I've done it, and I shouldn't have. It can be very dangerous to self medicate if you don't know what you're doing or aren't careful. I waited 48 hours after my last dose of Mirtazapine before I took the Citalopram again. I'm very in-tune with my body. It's actually a source of anxiety for me (Like feeling sick in public). I can tell when something is wrong, or when something changes. I can feel the changes in the hormone levels, and I know exactly when I'm about to start my period, finish it, and even when I ovulate.
I hope I was helpful @.@
To be honest it didn't work for my anxiety at all... I'm still trying to find a dr. Here in or around Louisa KY to get help... im so sorry I couldn't help you
- Citalopram Information for Consumers
- Citalopram Information for Healthcare Professionals (includes dosage details)
- Side Effects of Citalopram (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Apr 2013 • 3 answers
Updated 30 Aug 2015 • 3 answers
Updated 11 Jun 2017 • 5 answers
Updated 27 Aug 2016 • 1 answer
Updated 20 Jan 2017 • 1 answer